Alert archive / Virginia / Frost Advisories in 2014

Frost Advisory 4, NWS Blacksburg, VA

October 4, 2014Mercer County, West Virginia; 12 counties in Virginia; Alleghany County, North Carolina

NWS Blacksburg, VA issued this frost advisory at Oct 4, 2014, 5:00 AM EDT for Mercer County, West Virginia; 12 counties in Virginia; Alleghany County, North Carolina. It took effect at Oct 5, 2014, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2014, 5:00 AM EDT (09:00 UTC)
In effect from
Oct 5, 2014, 2:00 AM EDT
Expired
Oct 5, 2014, 9:00 AM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Alleghany County, VA, Bland County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, City of Radford, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Wythe County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WWUS71 KRNK 040900
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 AM EDT SAT OCT 4 2014

...TEMPERATURES NEAR FREEZING TONIGHT IN THE MOUNTAINS WEST OF THE
BLUE RIDGE...

.MUCH COOLER AIR WILL MOVE INTO THE AREA TODAY IN THE WAKE OF A
COLD FRONT THAT PASSED THROUGH THE AREA LAST NIGHT. THIS WILL 
SET THE STAGE FOR NEAR FREEZING TEMPERATURES TONIGHT IN THE 
MOUNTAINS WEST OF THE BLUE RIDGE. TEMPERATURES IN THE DEEPER
MOUNTAIN VALLEYS MAY DIP INTO THE UPPER 20S. 

NCZ001-018-VAZ007-009-015-020-WVZ043>045-041700-
/O.NEW.KRNK.FZ.W.0003.141005T0600Z-141005T1300Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-BATH-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
HOT SPRINGS...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
500 AM EDT SAT OCT 4 2014

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY.

* LOCATIONS...THE GREENBRIER VALLEY OF WEST VIRGINIA...THE
  MOUNTAINS OF NORTHWEST NORTH CAROLINA...AND AREAS WEST OF
  INTERSTATE 77 IN VIRGINIA.

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...28 TO 33.

* TIMING...LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES MAY KILL SENSITIVE VEGETATION IF
  NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ002-VAZ010>014-016>019-WVZ042-041700-
/O.NEW.KRNK.FR.Y.0004.141005T0600Z-141005T1300Z/
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-MERCER-
INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...BLUEFIELD...FLAT TOP
500 AM EDT SAT OCT 4 2014

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY.

* LOCATIONS...THE NEW RIVER VALLEY AND THE HIGHLAND VALLEYS OF
  VIRGINIA. 

* HAZARDS...FROST. 

* TEMPERATURES...32 TO 38. 

* TIMING...LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING.

* IMPACTS...FROST MAY DAMAGE SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

11
5 follow-up statements
804 
WWUS71 KRNK 041648
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 PM EDT SAT OCT 4 2014

...TEMPERATURES NEAR FREEZING TONIGHT IN THE MOUNTAINS WEST OF
THE BLUE RIDGE...

.MUCH COOLER AIR WILL MOVE INTO THE AREA TONIGHT IN THE WAKE OF A
COLD FRONT THAT PASSED THROUGH LAST NIGHT. THIS WILL SET THE
STAGE FOR NEAR FREEZING TEMPERATURES TONIGHT IN THE MOUNTAINS WEST
OF THE BLUE RIDGE. TEMPERATURES IN THE DEEPER MOUNTAIN VALLEYS MAY
DIP INTO THE UPPER 20S.

NCZ001-018-VAZ007-009-015-020-WVZ043>045-050100-
/O.CON.KRNK.FZ.W.0003.141005T0600Z-141005T1300Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-BATH-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
HOT SPRINGS...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
1248 PM EDT SAT OCT 4 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SUNDAY...

* LOCATIONS...THE GREENBRIER VALLEY OF WEST VIRGINIA...THE 
  MOUNTAINS OF NORTHWEST NORTH CAROLINA...AND AREAS WEST OF 
  INTERSTATE 77 IN VIRGINIA.

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...28 TO 33.

* TIMING...LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES MAY KILL SENSITIVE VEGETATION 
  IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ002-VAZ010>014-016>019-WVZ042-050100-
/O.CON.KRNK.FR.Y.0004.141005T0600Z-141005T1300Z/
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-MERCER-
INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...BLUEFIELD...FLAT TOP
1248 PM EDT SAT OCT 4 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SUNDAY...

* LOCATIONS...THE NEW RIVER VALLEY AND THE HIGHLAND VALLEYS OF 
  VIRGINIA.

* HAZARDS...FROST.

* TEMPERATURES...32 TO 38.

* TIMING...LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING.

* IMPACTS...FROST MAY DAMAGE SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
369 
WWUS71 KRNK 041937
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SAT OCT 4 2014

...TEMPERATURES NEAR FREEZING TONIGHT IN THE MOUNTAINS WEST OF
THE BLUE RIDGE...

.MUCH COOLER AIR WILL MOVE INTO THE AREA OVERNIGHT IN THE WAKE OF
A COLD FRONT THAT PASSED THROUGH LAST NIGHT. THIS WILL SET THE
STAGE FOR NEAR FREEZING TEMPERATURES TONIGHT IN THE MOUNTAINS WEST
OF THE BLUE RIDGE. TEMPERATURES IN THE DEEPER MOUNTAIN VALLEYS MAY
DIP INTO THE UPPER 20S.

NCZ001-018-VAZ007-009-015-020-WVZ043>045-050345-
/O.CON.KRNK.FZ.W.0003.141005T0600Z-141005T1300Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-BATH-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
HOT SPRINGS...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
337 PM EDT SAT OCT 4 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SUNDAY...

* LOCATIONS...THE GREENBRIER VALLEY OF WEST VIRGINIA...THE 
  MOUNTAINS OF NORTHWEST NORTH CAROLINA...AND AREAS WEST OF 
  INTERSTATE 77 IN VIRGINIA.

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...28 TO 33.

* TIMING...LATE TONIGHT AND EARLY SUNDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES MAY KILL SENSITIVE VEGETATION 
  IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ002-VAZ010>014-016>019-WVZ042-050345-
/O.CON.KRNK.FR.Y.0004.141005T0600Z-141005T1300Z/
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-MERCER-
INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...BLUEFIELD...FLAT TOP
337 PM EDT SAT OCT 4 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SUNDAY...

* LOCATIONS...THE NEW RIVER VALLEY AND THE HIGHLAND VALLEYS OF 
  VIRGINIA.

* HAZARDS...FROST.

* TEMPERATURES...32 TO 38.

* TIMING...LATE TONIGHT AND EARLY SUNDAY MORNING.

* IMPACTS...FROST MAY DAMAGE SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
087 
WWUS71 KRNK 050137
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EDT SAT OCT 4 2014

...TEMPERATURES NEAR FREEZING TONIGHT IN THE MOUNTAINS WEST OF
THE BLUE RIDGE...

.THE COLDEST AIR MASS OF THE YOUNG FALL SEASON WILL CONTINUE TO
SPREAD INTO THE REGION TONIGHT IN THE WAKE OF THE STRONG COLD
FRONT THAT MOVED THROUGH EARLY THIS MORNING. MUCH COLDER AIR WILL
MOVE INTO THE AREA OVERNIGHT IN THE WAKE OF A COLD FRONT THAT
PASSED THROUGH LAST NIGHT. THIS WILL SET THE STAGE FOR NEAR
FREEZING TEMPERATURES TONIGHT IN THE MOUNTAINS WEST OF THE BLUE
RIDGE. TEMPERATURES IN THE DEEPER MOUNTAIN VALLEYS MAY DIP INTO
THE UPPER 20S.

NCZ001-018-VAZ007-009-015-020-WVZ043>045-051300-
/O.CON.KRNK.FZ.W.0003.141005T0600Z-141005T1300Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-BATH-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
HOT SPRINGS...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
937 PM EDT SAT OCT 4 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SUNDAY...

* LOCATIONS...THE GREENBRIER VALLEY OF WEST VIRGINIA...THE 
  MOUNTAINS OF NORTHWEST NORTH CAROLINA...AND AREAS WEST OF 
  INTERSTATE 77 IN VIRGINIA.

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...28 TO 33.

* TIMING...LATE TONIGHT AND EARLY SUNDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES MAY KILL SENSITIVE VEGETATION 
  IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ002-VAZ010>014-016>019-WVZ042-051300-
/O.CON.KRNK.FR.Y.0004.141005T0600Z-141005T1300Z/
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-MERCER-
INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...BLUEFIELD...FLAT TOP
937 PM EDT SAT OCT 4 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SUNDAY...

* LOCATIONS...THE NEW RIVER VALLEY AND THE HIGHLAND VALLEYS OF 
  VIRGINIA.

* HAZARDS...FROST.

* TEMPERATURES...32 TO 38.

* TIMING...LATE TONIGHT AND EARLY SUNDAY MORNING.

* IMPACTS...FROST MAY DAMAGE SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

RAB
817 
WWUS71 KRNK 050932
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 AM EDT SUN OCT 5 2014

...TEMPERATURES NEAR FREEZING THIS MORNING...

.THE COLDEST AIR MASS SO FAR THIS FALL SEASON IS PRODUCING A 
CHILL ACROSS THE REGION THIS MORNING...TEMPERATURES MOST AREAS 
IN THE 30S. TEMPERATURES IN THE DEEPER MOUNTAIN VALLEYS MAY
BRIEFLY DIP INTO THE UPPER 20S. SCATTERED FROST IS BEING 
REPORTED.

NCZ001-018-VAZ007-009-015-020-WVZ043>045-051300-
/O.CON.KRNK.FZ.W.0003.000000T0000Z-141005T1300Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-BATH-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
HOT SPRINGS...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
532 AM EDT SUN OCT 5 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...THE GREENBRIER VALLEY OF WEST VIRGINIA...THE 
  MOUNTAINS OF NORTHWEST NORTH CAROLINA...AND AREAS WEST OF 
  INTERSTATE 77 IN VIRGINIA.

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...EARLY THIS MORNING.

* IMPACTS...FREEZING TEMPERATURES MAY KILL SENSITIVE VEGETATION 
  IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ002-VAZ010>014-016>019-WVZ042-051300-
/O.CON.KRNK.FR.Y.0004.000000T0000Z-141005T1300Z/
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-MERCER-
INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...BLUEFIELD...FLAT TOP
532 AM EDT SUN OCT 5 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...THE NEW RIVER VALLEY AND THE HIGHLAND VALLEYS OF 
  VIRGINIA.

* HAZARDS...FROST.

* TEMPERATURES...IN THE MID 30S.

* TIMING...EARLY THIS MORNING.

* IMPACTS...FROST MAY DAMAGE SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
467 
WWUS71 KRNK 051257
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 AM EDT SUN OCT 5 2014

TEMPERATURES ARE RISING THIS MORNING ENDING THE THREAT FOR 
FROST AND FREEZE. 

NCZ001-018-VAZ007-009-015-020-WVZ043>045-051400-
/O.EXP.KRNK.FZ.W.0003.000000T0000Z-141005T1300Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-BATH-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
HOT SPRINGS...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
857 AM EDT SUN OCT 5 2014

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

TEMPERATURES WILL CLIMB INTO UPPER 30S AND LOWER 40S BY LATE
MORNING...ENDING THE THREAT FOR FROST AND FREEZE. 

$$

NCZ002-VAZ010>014-016>019-WVZ042-051400-
/O.EXP.KRNK.FR.Y.0004.000000T0000Z-141005T1300Z/
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-MERCER-
INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...BLUEFIELD...FLAT TOP
857 AM EDT SUN OCT 5 2014

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

TEMPERATURES WILL CLIMB INTO UPPER 30S TO MID 40S BY LATE
MORNING...ENDING THE THREAT FOR FROST.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Oct 4, 1:53 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 4, 1:53 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 AM EDT SAT OCT 4 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS EVENING
AND EXIT THE REGION OVERNIGHT. A COOL AND DRY AIRMASS MOVES IN
OVER THE WEEKEND. ANOTHER COLD FRONT WILL APPROACH THE
APPALACHIANS FROM THE NORTHWEST LATER TUESDAY...WITH TEMPERATURES
MODERATING AHEAD OF IT.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 945 PM EDT FRIDAY...

LATE EVENING UPDATE WILL REFLECT ANOTHER TWEAK TO THE POP AND
WEATHER GRIDS TO REFLECT THE CURRENT POSITIONS OF THE GREATEST
CONCENTRATION OF SHOWERS IN ADVANCE AND CONCURRENT TO THE
APPROACHING COLD FRONT. ONE NARROW BAND IS MAKING HEADWAY EASTWARD
ACROSS THE PIEDMONT...ANOTHER IS ENTERING THE REGION IN THE WEST.
INSTABILITY STILL HAS BEEN LACKING FOR THUNDERSTORMS AND NO
LIGHTNING HAS BEEN NOTED ACROSS THE AREA. WILL CONTINUE WITH
SHOWERS AS THE ONLY WEATHER ELEMENT ALONG WITH A FEW SPOTS WITH
PATCHY FOG. NO OTHER SIGNIFICANT CHANGES AT THIS TIME.

AS OF 640 PM EDT FRIDAY...

BANDS OF SHOWERS CONTINUE TO PROGRESS QUICKLY ACROSS THE AREA THIS
EVENING...WHILE THE MAIN FRONT STILL IS POSITIONED WEST OF THE
REGION ACROSS EASTERN KENTUCKY. THE GREATEST CONCENTRATION OF
SHOWERS THROUGH THE NEXT THREE TO FOUR HOURS WILL BE ACROSS THE
CENTRAL AND EASTERN PARTS OF THE REGION. THE WEST WILL HAVE A BIT
OF A BREAK UNTIL THE ACTUAL FRONT ARRIVES CLOSER TO MIDNIGHT. HAVE
REMOVED MENTION OF THUNDERSTORMS. NONE HAVE BEEN REPORTED ACROSS
THE AREA...INSTABILITY IS VERY MARGINAL AND IS EXPECTED TO BECOME
LESS AS THE EVENING PROGRESSES. NO OTHER SIGNIFICANT CHANGES.

AS OF 300 PM EDT FRIDAY...

UPPER LOW ACROSS THE MIDWEST THIS AFTERNOON WILL ROTATE EAST ACROSS
THE GREAT LAKES INTO SATURDAY. SEVERAL SHORTWAVES WILL PIVOT AROUND
THE UPPER LOW DURING THE PERIOD. FIRST...BAND OF SHOWERS WITH
ISOLATED THUNDERSTORM WILL TRAVEL EAST THIS AFTERNOON FROM THE
MOUNTAINS INTO THE PIEDMONT TONIGHT. ADDITIONAL BANDS OF SHOWERS AND
A FEW THUNDERSTORMS ACROSS THE OHIO VALLEY AHEAD AND ALONG THE
STRONG COLD FRONT WILL MOVE EAST ACROSS OUR AREA TONIGHT INTO
SATURDAY MORNING. CLOUD COVER HAS HINDER OR LIMITED INSTABILITY
ACROSS OUR AREA.

MODELS INDICATE THAT ANOTHER AREA OF LIFT ARRIVES THIS EVENING INTO
TONIGHT WITH THE FRONT BEFORE WINDS SHIFT TO THE WEST AND THIS LOOKS
TO BRING ANOTHER AREA OF SHOWERS TO THE BLUE RIDGE AND AND
EAST...BEFORE EXITING DURING THE OVERNIGHT.

BEHIND THE COLD FRONT...COLD AIR ADVECTION AND UPSLOPE SHOWERS WILL
COMMENCE INTO THE WESTERN MOUNTAINS. FLOW ALOFT AT 5H REMAINS
SOUTHWEST WITH WESTERLY FLOW AT THE SFC SO SOME LOW LVL CONVERGENCE
EXPECTED...BUT NOT AS FAVORABLE AS A NORTHWEST FLOW EVENT.

TIMING OF DOWNSLOPING OR DRYING IS TRICKY IN THE EAST TONIGHT INTO
SATURDAY MORNING. MEANWHILE...CLOUDS WILL LINGER IN THE MOUNTAINS
ESPECIALLY IN THE WESTERN UPSLOPE. OVERNIGHT LOW TEMPERATURES ARE
PROBLEMATIC WITH MIXING AND CLOUD COVER. LEANED LOW TEMPERATURE
TONIGHT TOWARDS THE ADJMAV WITH READINGS GENERALLY FROM THE
LOWER 40S IN THE MOUNTAINS TO THE UPPER 50S IN THE PIEDMONT. WITH 8H
TEMPERATURES DROPPING CAN NOT RULE OUT A FEW UPPER 30S IN THE
NORTHWEST MOUNTAINS. IT LOOKS LIKE THE REAL COLD AIR ADVECTION IS
DELAYED UNTIL SATURDAY.

ON SATURDAY...THE COLD FRONT WILL BE EAST OF OUR AREA AND PUSHING
INTO THE ATLANTIC OCEAN...WITH HIGH PRESSURE BUILDING IN FROM THE
WESTERN GULF REGION. NORTHWEST WINDS WILL BE GUSTY SATURDAY MORNING
ACROSS THE HIGHER TERRAIN...THEN WINDS WILL GRADUALLY RELAX DURING
THE AFTERNOON AS THE CENTER OF HIGH PRESSURE MOVES EAST OF THE
MISSISSIPPI RIVER.

UPSLOPE CLOUDS AND A FEW SHOWERS CONTINUE ACROSS THE RIDGE LINES
FROM SOUTHEAST WEST VIRGINIA THROUGH THE NORTH CAROLINA MOUNTAINS.
CLOUDS WILL LINGER THROUGH MOST OF THE DAY IN OUR FAR WEST. HIGH
TEMPERATURES SATURDAY WILL VARY FROM THE UPPER 40S IN THE
MOUNTAINS WITH CLOUDS TO THE MID TO UPPER 60S WITH SUNSHINE.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
AS OF 230 PM EDT FRIDAY...

COLDEST NIGHT OF THE SEASON SO FAR WILL OCCUR LATER SATURDAY NIGHT AS
COLD HIGH PRESSURE BUILDS TO THE SOUTH WHILE THE AXIS OF THE COLD 5H
TROUGH PIVOTS THROUGH FROM THE WEST. ANOTHER WEAK SHORTWAVE PIVOTING
THROUGH THE UPPER SYSTEM MAY BRING A PERIOD OF MORE UPSLOPE CLOUDS OVER
THE NW WHICH IN CONJUNCTION WITH RESIDUAL MIXING WILL BE CRITICAL TO
THE FROST/FREEZE POTENTIAL OVER THE MOUNTAINS BY EARLY SUNDAY. LATEST
GUIDANCE CONTINUES TO TREND COLDER GIVEN LOWER DEWPOINTS WITH MORE
VALUES NEARING 32 ACROSS THE WEST WITH EVEN SOME MID/UPPER 30S OUT
EAST. HOWEVER TRICKY TO WHETHER OR NOT WILL SEE WIDESPREAD FREEZE
CONDITIONS AS EXPECT SOME 20S AT ELEVATION ACROSS THE NORTH PER
ADVECTION...AND IN THE VALLEYS FROM THE NEW RIVER SW WHERE WILL SEE
BETTER RADIATIONAL COOLING UNDER THE NOSE OF THE SURFACE HIGH. APPEARS
FROST FORMATION QUITE LIMITED BY DRYNESS BUT ALSO MIXING UNTIL VERY
LATE SO MORE OF A FREEZE HAZARD AT LEAST BRIEFLY AT THIS POINT. TOYED
WITH A FREEZE WATCH FOR PARTS OF THE WEST BUT SINCE LIKELY NOT TOO
WIDESPREAD WILL KEEP IN THE HWO AND MORE IN LINE WITH NEIGHBORING
OFFICES.

SURFACE HIGH QUICKLY SLIPS BY TO THE SE SUNDAY IN ADVANCE OF THE NEXT
MID LEVEL WAVE ROUNDING THE UPPER TROUGH ACROSS THE MIDWEST. THIS
SHOULD ALLOW FOR QUICK RETURN FLOW TO DEVELOP WITH TEMPS ZOOMING BACK
INTO THE 50S WEST AND 60S EAST PER SUNSHINE AND HEATING OF DRY AIR. FAR
NW MAY GET CLIPPED BY WARM ADVECTION MID CLOUDS...OTRW SHOULD BE MAINLY
SUNNY/PLEASANT. NEXT WEAK UPSTREAM COOL FRONT DROPS SE TOWARD THE OHIO
VALLEY LATER MONDAY WITH DEEPER MOISTURE SLOWLY INCREASING FROM WEST TO
EAST AHEAD OF THE BOUNDARY MONDAY...AND MORE SO MONDAY NIGHT AS THE PRE-
FRONTAL AXIS OF MOISTURE FOLDS OVER A BIT. HOWEVER GIVEN THE BROAD
PARALLEL SW FLOW ALOFT...EXPECT THE FRONT TO BE SLOWER WITH ONLY A FEW
BANDS OF SHOWERS PERHAPS CLIPPING THE FAR WEST OR NW MONDAY AFTERNOON
AND NIGHT. OTRW MOSTLY CLEAR SOUTH AND EAST SUNDAY NIGHT AND MAINLY
SUNNY MONDAY WITH INCREASING CLOUDS WEST LATER SUNDAY NIGHT...THEN PC
TO MOSTLY CLOUDY MOUNTAINS MONDAY-MONDAY NIGHT.

LOW TEMPS MUCH MILDER UNDER SW FLOW SUNDAY NIGHT WITH PERHAPS ONLY THE
VALLEYS FALLING MUCH BELOW 40 WHILE MAINLY 40S TO NEAR 50 ELSW. WITH
85H TEMPS A GOOD 5-7 DEG/C WARMER WELL AHEAD OF THE FRONT MONDAY
EXPECTING CLOSER TO NORMAL HIGHS OF 60S TO LOWER 70S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 130 PM EDT FRIDAY...

NEXT WEAK COOL FRONT IN A SERIES WILL APPROACH FROM THE NW TUESDAY AND
THEN SLOWLY EDGE SE THROUGH THE AREA INTO WEDNESDAY MORNING AS MOST OF
THE UPPER SUPPORT LIFTS BACK NORTH. LOOKS TO BE ENOUGH MOISTURE
AHEAD/ALONG THE BOUNDARY TO BRING A SWATH OF SHOWERS BY TUESDAY
AFTERNOON/EVENING...AND MAINLY ACROSS THE EAST WEDNESDAY MORNING BEFORE
DRYING DEVELOPS UNDER WEAK HIGH PRESSURE. THUS WILL RUN WITH LOW TO
MEDIUM RANGE CHANCE POPS FOR MID WEEK AT THIS POINT. MORE IN THE WAY OF
ZONAL FLOW ALOFT SHOULD RESULT IN OVERALL DRY WEATHER FROM WEDNESDAY
NIGHT THROUGH MUCH OF FRIDAY AS HIGH PRESSURE SHIFTS OVERHEAD THURSDAY
AND TO THE SOUTH ON FRIDAY. HOWEVER ONSET OF THE NEXT ROUND OF 5H
TROFFINESS ACROSS THE UPPER MIDWEST LOOKS TO TAKE SHAPE ON FRIDAY WITH
ANOTHER WEAK COLD FRONT SET TO APPROACH BY NEXT WEEKEND. THIS COULD
BRING A FEW SHOWERS MAINLY TO THE FAR NW SECTIONS LATE FRIDAY BUT ONLY
INCLUDING A SLIGHT POP LATE FOR NOW ON FRIDAY. OTRW PARTLY TO MOSTLY
SUNNY FOR WEEKS END WITH A GRADUAL MODERATION OF TEMPS WELL INTO THE
70S BY THURSDAY AND FRIDAY.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 200 AM EDT SATURDAY...

COLD FRONT WILL PASS EAST OF THE MOUNTAINS BY DAYBREAK SATURDAY.
ANY SHOWER ACTIVITY ASSOCIATED WITH THE FRONT IS EXPECTED TO DRY
UP AS IT PASSES EAST OF THE MOUNTAINS. BEHIND THE FRONT...BREEZY
WEST-NORTHWEST WINDS WILL PREVAIL...SUSTAINED SPEEDS 8-14KTS WITH
GUSTS 18-24KTS. WINDS ARE EXPECTED TO DIMINISH TOWARD SUNSET.

EXTENDED AVIATION DISCUSSION...

NORTHWEST WINDS WILL DIMINISH SATURDAY NIGHT AND SKIES WILL CLEAR.
VFR CONDITIONS THEN EXPECTED INTO MONDAY. A COLD FRONT CLOSES IN
ON THE REGION FROM THE WEST MON AFTERNOON WITH SOUTHWEST WINDS
INCREASING. RAIN CHANCES LOOK SMALL MONDAY NOW AS MAIN WAVE STAYS
WEST OF THE MOUNTAINS. A BETTER THREAT FOR SHOWERS TUE WITH MODERATE
THREAT OF SUB VFR CIGS WEST OF THE ALLEGHANY FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KK
NEAR TERM...DS/KK
SHORT TERM...JH
LONG TERM...JH
AVIATION...PM
Hazardous weather outlook, Oct 3, 3:06 PM EDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT FRI OCT 3 2014

NCZ001-002-018-VAZ007-009>020-WVZ042>045-041915-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
306 PM EDT FRI OCT 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FREEZE CONDITIONS WILL BE POSSIBLE ACROSS THE MOUNTAINS LATE
SATURDAY NIGHT INTO EARLY SUNDAY WITH PATCHY FROST IN THE DEEPER
VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-041915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
306 PM EDT FRI OCT 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 3, 11:32 PM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 PM EDT FRI OCT 3 2014

NCZ004-005-VAZ043-044-040430-
ROCKINGHAM NC-STOKES NC-HENRY VA-PITTSYLVANIA VA-
1132 PM EDT FRI OCT 3 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1230 AM EDT

* AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A NARROW LINE OF HEAVY RAIN SHOWERS NEAR MEADOWS...TO
  MARTINSVILLE...TO PITTSVILLE...MOVING TO THE NORTHEAST AT 60 MPH.

* THE SHOWERS ARE TRACKING OVER THE SAME AREAS REPEATEDLY BEFORE
  MOVING TO THE EAST. THIS WILL RESULT IN RAINFALL AMOUNTS UP TO 3/4
  INCH PER HOUR IN SOME SPOTS...WHICH COULD CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  SPENCER...
  AXTON...
  CALLANDS...
  AND GRETNA.

LAT...LON 3640 8032 3643 8031 3654 8016 3654 8005
      3663 8006 3680 7983 3679 7976 3682 7973
      3683 7966 3697 7961 3704 7952 3701 7948
      3701 7946 3706 7948 3706 7941 3711 7937
      3712 7938 3712 7936 3697 7919 3630 8020
TIME...MOT...LOC 0325Z 228DEG 52KT 3676 7972

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:00 AM EDTFreeze WarningRNKMonroe, Summers28 hr
Oct 3, 11:32 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville58 min

Nearby

Frost Advisories in Virginia, 2014Frost Advisories in West Virginia, 2014Frost Advisories in North Carolina, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.